Alert archive / Utah / High Wind Warnings in 2019

High Wind Warning 5, NWS Salt Lake City, UT

May 22, 2019

NWS Salt Lake City, UT issued this high wind warning at May 22, 2019, 11:55 PM MDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2019, 11:55 PM MDT (05:55 UTC)
Expired
May 23, 2019, 1:00 PM MDT
In force
13 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

398 
WWUS75 KSLC 230555 AAA
NPWSLC

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Salt Lake City UT
1155 PM MDT Wed May 22 2019

UTZ001-002-231900-
/O.UPG.KSLC.WI.Y.0010.000000T0000Z-190523T1900Z/
/O.NEW.KSLC.HW.W.0005.190523T0555Z-190523T1900Z/
Cache Valley/Utah Portion-Northern Wasatch Front-
Including the cities of Logan, Smithfield, Brigham City, Ogden, 
and Bountiful
1155 PM MDT Wed May 22 2019

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM MDT THURSDAY...

The National Weather Service in Salt Lake City has issued a High
Wind Warning, which is in effect until 1 PM MDT Thursday. The
Wind Advisory is no longer in effect.

* AFFECTED AREA...Northern Wasatch Front including Brigham City, 
  Ogden, Farmington, Centerville and Bountiful, and the Cache 
  Valley including Logan and Smithfield.

* WINDS...East 25 to 45 mph with local gusts up to 65 mph.

* TIMING...Increasing overnight into Thursday morning before 
  diminishing midday Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Due to
  saturated soils, trees could be blown down and a few power
  outages may result. Strong crosswinds are possible for north-
  south routes such as Interstate 15 and Highway 89. Driving may
  become difficult for those operating high profile vehicles or
  towing trailers. Wind sensitive operations will be affected.
  Gusty winds will likely affect the Great Salt Lake, boaters
  should be prepared for strong winds and a rough chop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or is occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage. Vehicles,
especially high profile vehicles, can be difficult to control at
times in high winds. Motorists should take extra caution,
especially while crossing bridges, overpasses, and unsheltered
areas.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
927 
WWUS75 KSLC 231857
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1257 PM MDT Thu May 23 2019


UTZ001-002-232000-
/O.EXP.KSLC.HW.W.0005.000000T0000Z-190523T1900Z/
Cache Valley/Utah Portion-Northern Wasatch Front-
Including the cities of Logan, Smithfield, Brigham City, Ogden, 
and Bountiful
1257 PM MDT Thu May 23 2019

...HIGH WIND WARNING WILL EXPIRE AT 1 PM MDT THIS AFTERNOON...

The gusty easterly canyon and downslope winds will continue to 
decrease during this afternoon. The strongest gusts for the most 
part will remain below 40 mph through the balance of the 
afternoon. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind warning went out at May 22, 8:34 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 22, 8:34 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
834 PM MDT Wed May 22 2019

.SYNOPSIS...
The unsettled weather pattern with a trough over the western
United States will continue through Friday. There will be a
hiatus Saturday into Sunday with a weak ridge moving in between
systems but another trough returns early next week.

&&

.DISCUSSION...
Guidance has been consistent indicating a potential canyon/downslope
wind event mainly north of Salt Lake City, and more localized
near canyons of Salt Lake and Utah Valleys. The ingredients
include a tightening easterly pressure gradient as a high builds
southward east of the Rockies, and moderately strong cold
advection at 700mb with winds increasing toward 50kts.

Currently have a Wind Advisory in effect for the Northern Wasatch
Front and Cache Valley, for gusts as high as 55 mph. 40 mph winds
expected at canyon mouths of Salt Lake and Utah Valleys. Current
and past observations have been supportive of an escalating wind
event, with fairly widespread 30-47 mph gusts recorded north and
east of Salt Lake City, both at crest and valley levels.

High Resolution guidance, whether looking at the surface, or just
above the surface, have indicated that Warning Level wind speeds
are possible. High Winds would be more likely if there was a
significant critical layer near ridgetop level. KSLC RAOB, local
aircraft observations, and most model BUFKIT forecast soundings
all indicate a weak critical layer somewhere between 650-750mb,
but its fairly subtle in some of these data. With that in mind,
taking a wait and see approach. Should winds ramp up this evening,
a quick upgrade may be required.

No matter the peak gust speed, something to be concerned about
would be downed trees due to leafing out and saturated soils. This
may lead to power outages, so have a plan to deal with one should
it occur.

The event will come to a close midday tomorrow.

Showers and perhaps a rumble of thunder continue overnight, with
meager instability yet synoptic forcing as a vorticity lobe
pivots north-northwest around a circulation center over Nevada.

&&

.PREVIOUS DISCUSSION...
Easterly flow from southwest Wyoming has spread into the Cache
Valley and portions of the northern Wasatch this afternoon. With
the surface gradient becoming more favorable and the mid level
easterly winds at 700 mb increasing to 35-40 kts the pattern will
result in gusty downslope/canyon winds along the northern Wasatch
Front and the Cache Valley tonight into Thursday morning.
Consequently the Wind Advisory remains in effect with potential
wind gusts over 50 mph.

Due to drier air being imported from the east the threat of
showers across northern Utah, specifically the Wasatch Front from
SLC northward will diminish early this evening. Farther south, the
latest trough developing over California will begin to influence
the weather over southwest and south central Utah this evening
with an increase of showers and thunderstorms as a lobe of
vorticity advection swings northward.

A couple of 700mb circulations are expected to spin up overnight
with one near Saint George and another near Dugway by 12Z
Thursday. These circulations will increase the shower activity
during the morning time frame. As the northern circulation becomes
dominant by afternoon the showers will decrease over southwest
Utah but become more numerous over central and northern Utah as
the instability due to the cold air aloft increases. In the path
of the main circulation and to the east another 0.20 to 0.50 of
an inch of rain is expected in the valleys with 0.25 to 0.75 in
the mountains through Thursday. Several more inches of snow above
7500-8000 ft can be expected as well.

The mid level circulation lifts northeast away from Utah and SW
Wyoming Thursday night into Friday. However, an elongated 500mb
trough remains in place from southeast Idaho into southern
California through Friday which will keep a chance of showers
across central and northern Utah, with likely showers to continue
in the northern and central mountains.

This trough fades away while a new one forms over California by
Saturday. This will result in a temporary break in the widespread
showers, although due to the incumbent moist air mass showers will
remain possible, especially over the northern mountains.
Temperatures will remain below normal through this period,
although temperatures could come within 5 degrees of normal by
Saturday which may feel like its above normal compared to recent
days.

The upper low drifting slowly south through the Pacific Northwest
will settle into central/southern California and western Great
Basin Sunday/Sunday night. This general location of this upper low
is similar to recent storms, and will likely result in another
round of widespread precip early in the week.

A warm and mostly dry southerly flow ahead of the main low should
make Sunday the warmest of the days in the long term forecast
period. Good diurnal heating working with limited moisture should
spawn mostly terrain-based convective cloud cover with some shower
and thunderstorm activity during the late afternoon.

The best chance at organized precip will likely hold off until the
first vorticity lobe rotates out ahead of the main low into
southwest Utah late Sunday afternoon or evening. Widespread
convective precip will expand across the entire forecast area in
response to the approach of the upper low into southern/western Utah
by early Monday. This precip will turn more stratiform late Monday
through early Tuesday as the low moves east across the state. Near
700mb temps will be sufficiently cold to drive the snow level of
accumulating snow down to between 7000'-8000' during this timeframe.

The trailing cool and moist cyclonic north-northwest will maintain
precip Tuesday through early Tuesday evening. Snow levels will begin
to slowly climb as precip intensities decrease and temps aloft begin
to warm. Continued warming and gradual drying should limit any
precip to mostly terrain-tied showers for Wednesday.

&&

.AVIATION...
Through 18Z Thursday, a canyon/downslope wind event will affect
portions of Northern Utah, particularly north and east of the
KSLC terminal where low level wind shear may be present. The winds
at KSLC will be variable in direction due to the combination of
eddies off the nearby terrain and outflow from scattered showers.
Any shower may bring a reduction in ceiling and visibility, with
the most likely time period being through 04Z, then again closer
to 12Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 1 PM MDT Thursday for UTZ001-002.

WY...None.
&&

PUBLIC...10/Struthwolf/Conger
AVIATION...10

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 22, 4:02 PM MDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
402 PM MDT Wed May 22 2019

UTZ001>016-019>021-517-518-WYZ021-232215-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
402 PM MDT Wed May 22 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight

Periods of accumulating snowfall are expected above 7500 feet,
briefly lowering to 6500 feet through Thursday night. High
elevation travel impacts will be spotty and brief.

Gusty easterly winds will develop this evening and increase
overnight along the Northern Wasatch Front and Cache Valley. The
strongest winds will be located near canyons.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of accumulating snowfall are expected above 7500 feet,
briefly lowering to 6500 feet through Thursday night. High
elevation travel impacts will be spotty and brief.

Snowmelt has been delayed at high elevations by the recent cool
weather. However, waterways remain running high, cold and swift.
Exercise caution near waterways, and keep a close eye on children
and pets.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:06 PM MDTSpecial Weather StatementSLCDavis39 min
May 23, 1:29 PM MDTSpecial Weather StatementSLCSalt Lake46 min
May 23, 2:07 PM MDTSpecial Weather StatementSLCSalt Lake38 min
May 23, 2:27 PM MDTSpecial Weather StatementSLCTooele48 min
May 23, 3:02 PM MDTSpecial Weather StatementSLCWayne43 min

Nearby

High Wind Warnings in Utah, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.